Georgia, 2023

Damaging Winds in Georgia, July 30, 2023

July 30, 2023 · NWS JAX · 9 events in 4 counties and zones

A mean westerly steering flow pushed a progressive Gulf sea breeze inland and pinned the Atlantic sea breeze between I-95 and the Atlantic coast in the afternoon where explosive convection developed over a very moist and unstable airmass. Additional strong to severe storms developed across SE GA near a meandering surface front, but coverage was limited given drier mean layer moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mean westerly steering flow pushed a progressive Gulf sea breeze inland and pinned the Atlantic sea breeze between I-95 and the Atlantic coast in the afternoon where explosive convection developed over a very moist and unstable airmass. Additional strong to severe storms developed across SE GA near a meandering surface front, but coverage was limited given drier mean layer moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 30, 2:25 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 30, 2:25 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
325 PM EDT Sun Jul 30 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 322 PM EDT Sun Jul 30 2023

The onset of convection today as of 19Z is occurring over interior
southeast GA counties just ahead of what appears to be a weak
differential heating boundary over central GA, as well as over
southern counties. Temperatures have warmed well into the 90s in
most areas which has combined with surface moisture is supplying
plenty of instability for numerous convection to fire this
evening, along with some lift from a cool front over northern GA
and a sea breeze boundary near the coast nudging inland.

Have also included the entirety of the CWA in a Heat Advisory
through this evening basis current temps and dewpoints, which
have been slightly higher than guidance (a few areas will be
flirting with Excessive Heat Warning Criteria).

Isolated severe storms remain possible through this evening area
wide due to cooling mid level temps and therefore steepening lapse
rates, which could produce some locally severe downbursts and hail
(along with usual heavy rainfall). CAMs continue to move a
MCS/Squall Line like feature into interior southeast GA around
sunset, with some guidance having this feature hold together as
far as approaching I-10. With the above being said, most short
term guidance has been inconsistent with this feature including
the HRRR, which has not initialized well with convection over
interior GA counties this afternoon. This will certainly have an
impact with any feature that moves in later this evening, and
therefore will need to evaluate how daytime convection pans out.
Regardless, have kept chances of POPs into the overnight hours as
for most of southeast GA, and even slight chances into northeast
FL.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 322 PM EDT Sun Jul 30 2023

The cool front over northern GA will slide further south Monday,
which will pull in some relatively drier air in the middle levels
with it, especially over interior southeast GA. Therefore, the
focus for convection will near the FL/GA border and northeast FL
primarily, and especially approaching the coast and the nearly
pinned sea breeze. A few very isolated severe cells will also be
possible Monday, with the threats once again being gusty winds
(especially with a bit of drier air entrainment) and hail. Temps
will not be as hot on Monday, through dewpoints in the 70s will
still keep most of us near Heat Advisory criteria once again.

Tuesday, the front will stall near the FL/GA border and start to
weaken and become more diffuse while a weak ridge of high pressure
builds across the area. Therefore, convective focus will once
again be near the FL/GA border and southward with some drier air
aloft still lingering over southeast GA and possibly mixing into
the northeast FL area. Some dry air entrainment could once again
occur Tuesday, and therefore some strong to potentially severe
cells will be possible. Temps will continue to moderate closer to
climo by Tuesday, and similarly into Tuesday Night into Wednesday
Morning as we will see an increase in onshore flow. This same
onshore/northeasterly flow will also likely push convective
initiation with the sea breeze a bit further inland.

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 322 PM EDT Sun Jul 30 2023

The area will remain under the influence of the upstream side of
an upper trough for Wednesday through Friday with a weak surface
ridge over the region. This will keep temps closer to average
during this period, with a general northeast flow and sea breeze
set up for diurnal convection as well. Guidance is in pretty good
agreement with a shortwave  impulse riding along the periphery of
the upper trough from northwest to southeast around
Thursday/Thursday Night, though timing of this will be very
important and ironed out over the next few days.

Into next weekend, surface high pressure looks to shift more
offshore as the dominant upper trough over the east US starts to
shift in orientation. Long range guidance does start to become
more split around this time frame, though the general outlook
looks to be for a more zonal pattern aloft and rising heights at
upper-levels, with a return to southwest flow near the sfc.
Therefore, temperatures above average will also likely be favored
during this time frame...

&&

.AVIATION...
(18Z TAFS)
Issued at 151 PM EDT Sun Jul 30 2023

VFR conditions to start the 18Z TAF period under mostly sunny
skies with few clouds around 3.0-4.0 kft growing to scattered
as isolated to scattered thunderstorms begin to break out after
19-20Z over the TAF sites with VCTS noted area wide. Best window
for MVFR restrictions from T'storms should be between 20Z and 00Z
over the northeast Florida sites as showers and storms develop
along the unstable Atlantic seabreeze boundary in the westerly
surface flow with winds turning southerly at SGJ/SSI and possibly
CRG late this afternoon behind the seabreeze. Gusty and erratic
wind gusts expected in storms. A secondary round of T'storms
arriving from central Georgia will affect SSI terminal after 00Z
until 04Z with strong to severe storms causing MVFR/IFR
restrictions there and if the line of storms hold together may
affect JAX/VQQ/CRG after 03Z so have a PROB30 group for this
possibility based on a few model suggestions. Otherwise debris
clouds around 15 to 20 kft will linger overnight before lifting
and have brief MVFR fog at VQQ/GNV after 07-09Z with VFR elsewhere
and light to near calm west southwest winds. Light westerly winds
around 5 knots resume Monday with growing cumulus field around
3.0 kft before storms develop in the afternoon after the end of
the 18Z period.

&&

.MARINE...
Issued at 322 PM EDT Sun Jul 30 2023

A cold front is located over northern GA with a pre frontal trough
over central GA. The trough will move across waters through
tonight, with the front shifting southeast over GA waters Monday.
The front will then stall and dissipate through mid week as a
ridge of high pressure builds into the area. This ridge will shift
offshore by the end of the week.

Rip Currents: A moderate risk for rip currents remains today and
through Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  93  73  93 /  60  30  10  20
SSI  77  92  78  93 /  50  50  20  30
JAX  74  94  74  94 /  40  70  30  50
SGJ  75  92  75  92 /  40  70  40  50
GNV  74  93  73  94 /  40  70  30  60
OCF  74  92  74  93 /  40  70  30  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 5 PM EDT this afternoon for FLZ020-021-023-
     024-030-031-033-035-038-122-124-125-132-133-136>138-140-222-
     225-232-236-237-240-325-340-425.

GA...Heat Advisory until 5 PM EDT this afternoon for GAZ132>136-149-
     151>154-162-163-165-166-250-264-350-364.

AM...None.
&&

In the hours before

Special weather statement, Jul 30, 4:22 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
522 PM EDT Sun Jul 30 2023

FLZ020-021-302200-
Hamilton FL-Suwannee FL-
522 PM EDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of northwestern
Suwannee and west central Hamilton Counties through 600 PM EDT...

At 522 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dowling Park, or 11 miles southwest of Suwannee River State Park,
moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Suwannee River State Park, Dowling Park, Crossroads, Luraville and
Newburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3026 8324 3029 8323 3031 8321 3035 8321
      3035 8319 3038 8319 3039 8317 3041 8318
      3042 8322 3046 8322 3054 8312 3020 8302
      3005 8303 3011 8312 3010 8321 3012 8323
      3017 8323 3018 8325 3023 8324 3026 8325
TIME...MOT...LOC 2122Z 252DEG 8KT 3028 8327

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HESS
Local storm report, Jul 30, 4:26 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
526 PM EDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Gst     1 NNE Jacksonville Beac 30.29N 81.39W
07/30/2023  M49 MPH          AMZ452             FL   Mesonet

            Mesonet station 1618W Fswn Jacksonville
            Beach.

&&

AC
Special weather statement, Jul 30, 4:27 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
527 PM EDT Sun Jul 30 2023

FLZ023-024-033-124-125-132-133-225-232-325-425-GAZ364-302200-
Eastern Clay FL-Coastal St. Johns FL-Baker FL-Western Clay FL-
Western Duval FL-South Central Duval FL-Inland Nassau FL-
Trout River FL-Coastal Nassau FL-Coastal Duval FL-
Inland St. Johns FL-Western Charlton GA-
527 PM EDT Sun Jul 30 2023

...Strong thunderstorms will impact portions of central Nassau,
northwestern St. Johns, east central Baker, northeastern Clay, Duval
and south central Charlton Counties through 600 PM EDT...

At 527 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Jacksonville International Arpt to Lakeside.
Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, excessive
         cloud-to-ground lightning, and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.
         Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Jacksonville, Fernandina Beach, Orange Park, Callahan, Jacksonville
International Arpt, Arlington, Ponte Vedra Beach, Unf, Mandarin and
Fruit Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3006 8183 3037 8231 3058 8187 3069 8141
      3025 8135 3004 8128
TIME...MOT...LOC 2127Z 274DEG 12KT 3046 8170 3014 8176

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HESS
Special weather statement, Jul 30, 4:36 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
536 PM EDT Sun Jul 30 2023

GAZ162-163-302200-
Clinch GA-Echols GA-
536 PM EDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of central Echols and
west central Clinch Counties through 600 PM EDT...

At 536 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Mayday, or 12 miles northeast of Statenville, moving
east at 15 mph.

HAZARD...Wind gusts of 45 to 55 mph, penny size hail, and excessive
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3085 8302 3085 8301 3086 8301 3086 8299
      3087 8298 3087 8297 3092 8297 3094 8296
      3088 8259 3063 8270 3080 8305
TIME...MOT...LOC 2136Z 290DEG 14KT 3083 8287

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

HESS
Special weather statement, Jul 30, 4:41 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
541 PM EDT Sun Jul 30 2023

FLZ137-140-237-240-302215-
Central Marion FL-Eastern Putnam FL-Western Putnam FL-
Eastern Marion FL-
541 PM EDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of northeastern Marion
and southern Putnam Counties through 615 PM EDT...

At 540 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Delancy, or 8 miles northwest of Salt Springs. This storm was
nearly stationary.

HAZARD...Wind gusts of 45 to 55 mph, penny size hail, excessive
         cloud-to-ground lightning, and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.
         Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Pomona Park, Salt Springs, Lake Delancy, Fruitland, Orange Springs,
Hollister, Satsuma, Welaka, Hog Valley and Lake Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2938 8194 2956 8195 2968 8177 2951 8155
      2934 8162 2932 8168 2931 8168
TIME...MOT...LOC 2140Z 190DEG 0KT 2944 8183

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

HESS
Special weather statement, Jul 30, 4:41 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
541 PM EDT Sun Jul 30 2023

FLZ140-240-302215-
Central Marion FL-Eastern Marion FL-
541 PM EDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of southeastern Marion
County through 615 PM EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Juniper Springs, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, and minor flooding
         due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Juniper Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2931 8178 2922 8164 2905 8164 2905 8166
      2896 8166 2896 8193
TIME...MOT...LOC 2141Z 329DEG 8KT 2908 8174

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HESS

The radar

The Moody AFB radar (KVAX), 99 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
July 30, 4:42 PM EST
Where
Coffee County, 2.45 mi WNW of Relee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.780, -82.970

Trees were blown down along Highway 441 across the northern end of the county.

Thunderstorm Wind, Appling

When
July 30, 4:50 PM EST
Where
Appling County, 6.26 mi NNE of Prentiss
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.880, -82.350

Widespread trees were blown down across the northern tier of the county. The time of damage was based on radar.

Thunderstorm Wind, Jeff Davis

When
July 30, 5:10 PM EST
Where
Jeff Davis County, 0.69 mi S of Snipesville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.760, -82.750

Extensive wind damage to trees occurred in Snipesville. The time of damage was based on radar.

Thunderstorm Wind, Jeff Davis

When
July 30, 5:10 PM EST
Where
Jeff Davis County, Snipesville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.770, -82.750

A tree was blown down onto a home along Broxton Highway, just NNE of Snipesville. Power lines and trees were blown down along Bell Telephone Road heading toward Hazlehurst. The time of damage was based on radar.

Thunderstorm Wind, Jeff Davis

When
July 30, 5:20 PM EST
Where
Jeff Davis County, 1.36 mi WSW of Roper
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.810, -82.670

Widespread trees were blown down along the Douglas Highway from Denton to Hazlehurst. The time of damage was based on radar.

Thunderstorm Wind, Appling

When
July 30, 5:30 PM EST
Where
Appling County, 7.46 mi NNE of Surrency
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.810, -82.130

Widespread trees were blown down across the eastside of the county. The time of damage was based on radar.

Thunderstorm Wind, Coffee

When
July 30, 5:40 PM EST
Where
Coffee County, 1.38 mi N of Chatterton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.540, -82.730

Trees were blown down across Danny Kirkman Road.

Thunderstorm Wind, Appling

When
July 30, 5:55 PM EST
Where
Appling County, 9 mi S of Surrency
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.590, -82.210

Widespread tree damage occurred across the southside of the county. The time of damage was based on radar.

Thunderstorm Wind, Clinch

When
July 30, 6:04 PM EST
Where
Clinch County, 0.69 mi N of Homerville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.040, -82.750

A tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109677, 1109672, 1109669, 1109671, 1109670, 1109674, 1109678, 1109675, 1109676.